Alert archive / Maryland / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 13, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 22, 2001, 8:14 PM EDT for Somerset County, Wicomico County, Worcester County, Maryland. It was in force for 31 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 2001, 8:14 PM EDT (00:14 UTC)
- Expired
- May 22, 2001, 8:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Somerset County, MD, Wicomico County, MD, Worcester County, MD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:30 PM EDT | Hail 0.75 | Princess Anne, MD | |
| May 22, 8:30 PM EDT | Hail 1.25 | Quantico, MD | |
| May 22, 8:30 PM EDT | Hail 0.75 | Berlin, MD | |
| May 22, 8:30 PM EDT | Thunderstorm Wind | Fruitland, MD | Large trees down. |
| May 22, 8:50 PM EDT | Hail 1.75 | Berlin, MD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 7:15 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1835 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 230014 SVRAKQ MDC039-045-047-230045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE 814 PM EDT TUE MAY 22 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOMERSET COUNTY IN SOUTHEAST MARYLAND WICOMICO COUNTY IN SOUTHEAST MARYLAND WORCESTER COUNTY IN SOUTHEAST MARYLAND * UNTIL 845 PM EDT * AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HEBRON TO 3 MILES NORTH OF WESTOVER...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR HEBRON AND ALLEN AT 815 PM FRUITLAND AND EDEN AT 820 PM SALISBURY AND COKESBURY AT 825 PM DELMAR AT 830 PM CHESAPEAKE HEIGHTS AND LONGRIDGE AT 835 PM SALISBURY-WICOMICO COUNTY AIRPORT AT 840 PM THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ CULLEN && LAT...LON 3847 7579 3807 7580 3808 7533 3843 7535
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:20 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 22, 5:20 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD, VA 520 PM EDT TUE MAY 22 2001 UPDATED CURRENT ZONE PACKAGE TO ADD NE NC CTYS TO SVR TSTM WATCH 276....OTHERWISE LEFT UNCHANGED. ................................................................. INSTABILITY AXIS LOCATED SE-NW ACRS CWA WITH MAX CAPE RIC-CHO THIS AFTN. REAL FNT MAKING SLOW MOVEMENT ENE WITH CONVECTION INCREASING OVR SW. BASED ON WATCH WL MENTION SVR WRN ZNS TNGT. NOT IMPRESSED WITH SVR POTENTIAL OVR DELMARVA SO WL TONE WORDING DOWN THERE. FNT SHLD BE TO COAST BY 12Z WITH UPR LOW CUTOFF OVR CNTRL U.S. UPR TROF SHLD EJECT MINOR VORT LOBES THRU EARLY FRI WITH NEXT FNT EXPECTED ATTM BY WEEKS END. AVN VERY AGRESSIVE WITH OMEGA THURS NIGHT/FRI AND NOT SURE IF THIS IS REALITY ESPECIALLY WITH TEMPS NOT AS WARM. WITH THAT MAKING SOME CHGS TO POPS/TEMPS THRU ALL PDS BUT NOTHING MAJOR. FCSTID = 71 SBY 58 76 54 70 / 60 30 0 0 OXB 58 71 54 68 / 60 30 0 0 ECG 65 80 60 80 / 60 0 0 30 ORF 64 76 60 80 / 50 20 0 30 PHF 60 79 55 75 / 60 0 0 30 AKQ 65 80 58 78 / 60 0 0 40 RIC 57 79 54 78 / 60 0 0 50 FVX 65 80 58 78 / 60 0 0 40 .AKQ... MD...NONE. NC...NONE. VA...NONE. SCHUMANN/HOULE
In the hours before
Local storm report, May 22, 3:03 PM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
303 PM EDT TUE MAY 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0k255 PM MINERAL VA 1.00 INCH HAIL
05/22/01 LOUISA REPORTED BY MINERAL POST
OFFICE.Special weather statement, May 22, 4:30 PM EDT, 3 hours 44 minutes before
MDZ021>025-VAZ048-049-060>094-230300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 430 PM EDT TUE MAY 22 2001 SEVERE THUNDERSTORM WATCH NUMBER 276 IS IN EFFECT UNTIL 1100 PM EDT FOR THE FOLLOWING AREAS...ALL NORTHEAST NORTH CAROLINA...INCLUDING CURRITUCK OUTER BANKS. AT THIS TIME THE FAVORED LOCATION FOR THUNDERSTORMS TO ENTER NORTHEAST NORTH CAROLINA WILL BE FROM THE SOUTH INTO BERTIE COUNTY AND NORTHEST ACROSS ALBEMARLE SOUND. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES ON THE DEVELOPMENT OF THESE STORMS. HOULE
Local storm report, May 22, 7:21 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
721 PM EDT TUE MAY 22 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM GREEN SPRINGS VA WIND DAMAGE
05/22/01 LOUISA LARGE TREES DOWNThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:10 PM EDT | Severe Thunderstorm Warning | AKQ | Dorchester | 35 min |
| May 22, 8:48 PM EDT | Severe Thunderstorm Warning | AKQ | Worcester | 27 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.